Pain control question

  1. If the ativan is working for the agitation, then I would just use the ativan. But I have seen terminally ill patients that, even though they can verbalize, become aggitated due to pain and not verbalize the pain. Then I try a pain medication, and this usually works.

    I have noticed many people in my area say they don't have pain but when you put it in other words ie. Do you hurt anywhere? Are you comfortable? Then the pt will admit to pain (although they will not use the word pain). I feel that this is a cultural thing and we need to be careful of our wording in order to provide adequate comfort for our patients.
    •  
  2. 5 Comments

  3. by   nurse T
    Need more info on this PT. DX and age would be helpful. I have had PTs deny pain but have clammy skin, tachycardia , high B/P. Ativan works well for anxiety, agitation presents with a bit of combativness, confusion and purposeless movements. Anxiety is usually due to fear and unresolved issues. Ineffective pain control can cause agitation and delerium. Use your best nursing judgement when you are on duty, report and treat what you see. Brush up on s/s of approaching death. Is PT really hallucinating, sees a 50lb frog on the ceiling? or his granddaughter who passed away years ago? Many PTs who are getting very close to death speak of seeing people such as deceased relatives or people dressed in white. These are very pleasant experiences for the PT. Does this PT have hospice care? If not, get it.

    ------------------
  4. by   cargal
    I work in a large assisted living personal care home, where many families and residents chose to spend their last days, as it is home to them. I am the RN in charge, and although we are permitted no IVs, and we are not licensed "skilled", we make the residents comfortable with Hospice visits in a cooperative atmosphere. I am pt, mostly off shifts, and have experience on a busy hospital skilled unit. I think I have a fairly good grasp of pain control, and it is one of my strong points. I also thought we got too little training in end of life issues in nursing school.(two years since graduation) My question is - should pain med be given to terminal pt if he is experiencing no pain? I have been chastised by an oncoming shift RN for not administering prn control on my shift. I used ABHR gel for nausea, as the pt requested. He rested comfortably, no s/s pain, able to voice needs, denied pain, and in general seems snowed at times, also hallucinating. The RN insinuated multiple times that I do not understand pain control. There is an ativan order for agitation, and she insinuated that the pain was causing the agitation. I disagree, and feel that we need to treat the agitation, and the pain at first onset, not medicate for medications sake. Is this too much info for a public forum? I hope not. Please advise.
  5. by   505rn
    I think you need to trust your assessment skills- keeping in mind the above posts and taking into consideration the age of the patient, in particular, and, of course, the total physical and mental status of the patient. Is this a geriatric patient who may feel that pain isn't "real pain" until it is excruciating, or does he have fears about addiction, appearing to be"weak" or suffering from altered alertness with pain medications? Maybe he is "used to" a certain level of pain? Are there mental health illnesses or issues, or perfusion issues? I have worked with elderly people for eleven years, and have found that depending upon the patient, sometimes a lower dose of pain medication is needed regularly to help him/her remain constantly pain free or to keep pain at a level acceptable to the patient and family. I agree with Nurse T about the hallucinations, but if you do feel they are actual hallucinations, review all of the meds, because, as I'm sure you know, pain medications and anti-anxiety (or other psychotropic) meds are not always to blame although they are frequently blamed. If used correctly, pain and psychotropic medications can make a person's life, or the end of their life, much more fulfilling for the patient and his/her family. If the patient is feeling nausea, are adjustments needed in the meds?
    Also, good for you for being willing to listen to your peers, despite the method of presentation, about what the patient needs rather than getting defensive!! That is one of the many traits that is the mark of a good nurse!! Good Luck!!!!!!!
  6. by   pickledpepperRN
    This is not my area of expertise. I am writing to thank hospice nurses for their work and caring. I was able to care for my father at home a couple years ago. He was alert until just before he died. He had been a wonderful Daddy but never really understood what nurses do. My Stepmother said it must be terrible for me to do such personal care for my Dad. My musician Dad answered,"To her it's like practicing scales".
    True for hygiene but I sure needed the hospice nurses advice on pain control. They were wonderful support to us. THANK YOU to all who care!

    ------------------


    [This message has been edited by spacenurse (edited October 16, 2000).]
  7. by   leslie :-D
    Hi Cargal,

    I think what this nurse was trying to prevent was any onset of pain. Although many of my pts. will deny pain, I will look for more subtle signs of any type of physical or spiritual distress, e.g., restlessness, anxiety, stoicism. Many times it is difficult to assess but I am an avid believer in a maintenance dose, before anymore pain comes along (without snowing them!)

close